Iowa, 2005Damaging Wind in Iowa, May 11, 2005
May 11, 2005 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 2:28 PM CST, 11 hours 32 minutes earlier.
Area forecast discussion, May 10, 2:28 PM CST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CDT TUE MAY 10 2005
.DISCUSSION...
PRIMARY FORECAST CHALLENGES WILL BE SEVERE WEATHER...HEAVY RAIN AND
FLASH FLOODING THREAT FOR THE NEXT FEW DAYS.
IN THE SHORT TERM...A FIRST LOOK AT SPECIAL 20Z SOUNDING FROM OAX
SUGGESTS CAP REMAINING FOR QUITE A WHILE. TEMP/DEW POINT AT 850
15.2/9.6C, 700 9.0/-11.7C. NAM HAS BEEN TOO FAST TO RETURN MOISTURE.
DESPITE THAT...ATMOSPHERE IS CERTAINLY GETTING CHARGED WITH HEAT AND
MOISTURE OVER ERN OK AND SERN KS...AND LOW LVL JET STRENGTHENING FROM
SSW TO AROUND 50 KT WILL BRING THIS UNSTABLE PLUME INTO OUR AREA.
BEST GUESS AT THE MOMENT IS THAT CONVECTION WILL ERUPT N OF THE WARM
FNT OVER W CNTRL IA AND LIKELY BACKBUILD INTO NORTHEAST OR E CENTRAL
NEBRASKA TONIGHT.
WILL NOT PUT OUT WATCH FOR FLASH FLOODING TONIGHT. LOW LEVEL
MOISTURE AND PRECIPITABLE WATER STILL NEEDS A BIT OF A BOOST. LLJ
ORIENTATION APPEARS TO VEER TOO MUCH INTO THE WEST FOR BEST LIFT
OVER FRONT IN OUR SECTOR. FLASH FLOOD GUIDANCE OF 2 TO 2.5 INCHES
FOR MOST OF THE AREA UNLIKELY TO BE EXCEEDED UNLESS CONVECTION CAN
BACKBUILD OVER A TIGHTLY FOCUSED AREA.
CONDITIONS APPEAR MORE FAVORABLE BOTH FOR SEVERE WX AND FLOODING
LATER WED. EXPECT FRONT TO LIE SOMEWHERE IN FAR SOUTHERN NEBRASKA...
WITH STRONG SFC LOW EMERGING INTO NW KS. WITH LOW LEVELS SOUTH OF
FRONT CHARGED WITH MOISTURE...AND SUBSTANTIAL COOLING AND MOISTENING
AROUND 7H OVER ERN NEBRASKA AND WRN IA...CONVECTION SHOULD ERUPT
EASILY AND EARLY. SOUTH LLJ OVER FRONT WILL PROVIDE MUCH BETTER
LIFT AND SERIOUS POTENTIAL FOR FLOODING RAINS. STRONG CONVECTION
AND HEAVY RAIN POTENTIAL CONTINUES THROUGH THU EVENING AS SFC LOW
MOVES ACROSS NORN KS...BUT DYNAMIC LIFT AND INSTABILITY APPEAR LESS
FAVORABLE AS LOW SLOWLY FILLS AND AIR SOUTH OF FRONT IS LESS
UNSTABLE.
LEANED TOWARD SLOWER NAM SOLUTION IN HANGING ONTO CHANCE OF PRECIP
THROUGH FRIDAY AS UPPER TROUGH KICKS OUT THROUGH NORTHERN PLAINS.
TEMPS WILL DEPEND GREATLY ON THE LOCATION OF THE FRONT FOR THE
NEXT FEW DAYS...ESPECIALLY NEAR THE KS AND MO BORDERS. THE NORTH
WILL BASICALLY BE CLOUDY WET AND COOL FROM TONIGHT INTO FRIDAY.
LEFT THE WEEKEND BASICALLY DRY UNDER UPPER RIDGING AND DELAYED NEXT
MENTION OF THUNDERSTORMS UNTIL RETURN FLOW HAS TIME TO SET UP MONDAY
NIGHT.
BY EARLY NEXT WEEK...MODEL TIMING AND POSITION OF WAVES IS IN
DISARRAY. GFS ENSEMBLE 5H MEANS ARE SIMILAR TO YESTERDAY...BUT
RELIABLITY HAS DETERIORATED GREATLY IN WESTERN NORTH AMERICA
DOWNSTREAM OF FAST FLOW IMPINGING ON WEST COAST FROM CENTRAL PACIFIC.
APPARENT MESSAGE IS THAT A PATTERN CHANGE IS SETTING UP...BUT MODELS
DO NOT KNOW HOW TO HANDLE IT YET...SO NEITHER DO I.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK
Hazardous weather outlook, May 10, 4:03 PM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT TUE MAY 10 2005
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-111100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
503 PM CDT TUE MAY 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE DELAYED UNTIL AFTER 7 PM
THIS EVENING DUE TO SIGNIFICANT CAPPING THAT HAS ENVELOPED THE
OUTLOOK AREA.
AFTER 7 PM THOUGH...SEVERE STORMS ARE EXPECTED ORGANIZE AND WILL BE
ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. ADEQUATE
ENVIRONMENTAL SHEAR SHOULD ALSO ALLOW FOR TORNADIC STORMS AS WELL.
THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND NORTH OF A WARM
FRONT THAT IS EXPECTED TO EXTEND FROM THE COLUMBUS AREA TO NEAR
OMAHA...THEN EASTWARD INTO CENTRAL IOWA. WITH A VERY UNSTABLE
ATMOSPHERE IN PLACE ALONG THIS FRONT...IT IS LIKELY THAT SEVERE
WEATHER WILL LAST WELL INTO THE OVERNIGHT HOURS AS A STRONG LOW LEVEL
JET DEVELOPS OVER EASTERN NEBRASKA. HEAVY RAIN IS ALSO LIKELY WITH
THE STORMS.
ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY AFTERNOON ALONG
THIS SAME FRONTAL BOUNDARY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND NORTH OF THE FRONTAL
BOUNDARY THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED
WEDNESDAY NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY
SEVERE WEATHER THREATS
MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT
STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND PROBABLY
AGAIN WEDNESDAY AFTERNOON.
IAZ079-080-090-091-NEZ065>068-078-088>093-111100-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
503 PM CDT TUE MAY 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SEVERE STORMS WILL BE POSSIBLE THIS EVENING...MAINLY IN THE
VICINITY OF A STALLED WARM FRONTAL BOUNDARY THAT WILL EXTEND FROM
THE COLUMBUS AREA THROUGH OMAHA...AND INTO CENTRAL IOWA. ALTHOUGH
VERY WARM AND UNSTABLE AIR WILL BE IN PLACE SOUTH OF THIS FRONT THE
ATMOSPHERE WILL BE SOMEWHAT CAPPED AND IS EXPECTED TO LIMIT
THUNDERSTORM DEVELOPMENT INITIALLY. IF STORMS DO DEVELOP LATER
TONIGHT LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.
SEVERE WEATHER WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON ALONG THIS
SAME FRONTAL BOUNDARY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY
THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED WEDNESDAY
NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER
THREATS.
MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN
WEDNESDAY AFTERNOON.
DEE
In the hours before
Local storm report, May 10, 10:25 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1125 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 NW DAVEY 41.00N 96.70W
05/10/2005 1.75 INCH LANCASTER NE AMATEUR RADIO
&&
LANDSVORKLocal storm report, May 10, 10:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1152 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM HAIL 6 WNW DAVEY 41.02N 96.77W
05/10/2005 1.00 INCH LANCASTER NE EMERGENCY MNGR
1128 AM HAIL CERESCO 41.06N 96.65W
05/10/2005 0.88 INCH SAUNDERS NE AMATEUR RADIO
WIND GUSTS TO 50 MPH.
1128 AM HAIL 3 E DAVEY 40.98N 96.61W
05/10/2005 0.88 INCH LANCASTER NE AMATEUR RADIO
&&
LANDSVORKLocal storm report, May 10, 11:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1211 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 1 WSW MISSOURI VALLEY 41.55N 95.91W
05/10/2005 1.00 INCH HARRISON IA AMATEUR RADIO
&&
LANDSVORKLocal storm report, May 10, 11:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1234 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST LA VISTA 41.18N 96.04W
05/10/2005 65 MPH SARPY NE PUBLIC
SEVERAL 8 TO 12 INCH DIAMETER TREE LIMBS DOWN BLOCKING
THE STREET.
&&
LANDSVORKLocal storm report, May 11, 12:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
108 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL OMAHA 41.26N 96.01W
05/10/2005 0.88 INCH DOUGLAS NE AMATEUR RADIO
ESTIMATED 60 MPH TSTM GUST AT 106TH MAPLE.
1110 PM TSTM WND DMG OMAHA 41.26N 96.01W
05/10/2005 DOUGLAS NE AMATEUR RADIO
4-6 INCH DIAMETER TREE LIMBS DOWN ON ROAD AT 210TH MAPLE.
1145 PM HAIL 2 NW ASHLAND 41.06N 96.40W
05/10/2005 0.88 INCH SAUNDERS NE AMATEUR RADIO
&&
LANDSVORKLocal storm report, May 11, 1:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
213 AM CDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 2 E IRWIN 41.79N 95.17W
05/10/2005 0.75 INCH SHELBY IA CO-OP OBSERVER
0715 PM HAIL DEFIANCE 41.83N 95.34W
05/10/2005 1.75 INCH SHELBY IA TRAINED SPOTTER
0730 PM HAIL 2 E IRWIN 41.79N 95.17W
05/10/2005 0.75 INCH SHELBY IA CO-OP OBSERVER
0744 PM HAIL 2 E IRWIN 41.79N 95.17W
05/10/2005 1.25 INCH SHELBY IA CO-OP OBSERVER
0935 PM HAIL 1 W ELK HORN 41.59N 95.08W
05/10/2005 0.75 INCH SHELBY IA PUBLIC
0955 PM HAIL NORTH BEND 41.47N 96.78W
05/10/2005 0.88 INCH DODGE NE LAW ENFORCEMENT
1010 PM HAIL AVOCA 41.48N 95.34W
05/10/2005 1.00 INCH POTTAWATTAMIE IA TRAINED SPOTTER
1012 PM HAIL FREMONT 41.44N 96.49W
05/10/2005 0.88 INCH DODGE NE LAW ENFORCEMENT
1022 PM HAIL 3 NNW ELKHORN 41.32N 96.26W
05/10/2005 0.75 INCH DOUGLAS NE LAW ENFORCEMENT
1025 PM HAIL 1 E ARLINGTON 41.45N 96.34W
05/10/2005 0.88 INCH WASHINGTON NE LAW ENFORCEMENT
1025 PM HAIL 2 E FREMONT 41.44N 96.45W
05/10/2005 0.88 INCH DODGE NE LAW ENFORCEMENT
1028 PM HAIL 2 N UTICA 40.92N 97.35W
05/10/2005 1.00 INCH SEWARD NE PUBLIC
1043 PM HAIL 3 NNW ELKHORN 41.32N 96.26W
05/10/2005 0.75 INCH DOUGLAS NE AMATEUR RADIO
1044 PM HAIL 1 S WASHINGTON 41.38N 96.21W
05/10/2005 1.00 INCH DOUGLAS NE AMATEUR RADIO
1044 PM TSTM WND GST ELKHORN 41.28N 96.24W
05/10/2005 60 MPH DOUGLAS NE TRAINED SPOTTER
1050 PM TSTM WND GST 6 SSW BLAIR 41.46N 96.18W
05/10/2005 70 MPH WASHINGTON NE MESONET
MEASURED AT EAGLE AIRFIELD.
1050 PM HAIL 1 N VALLEY 41.33N 96.35W
05/10/2005 1.00 INCH DOUGLAS NE OFFICIAL NWS OBS
1055 PM HAIL 2 S ELKHORN 41.25N 96.24W
05/10/2005 0.88 INCH DOUGLAS NE AMATEUR RADIO
1105 PM HAIL OMAHA 41.26N 96.01W
05/10/2005 0.88 INCH DOUGLAS NE AMATEUR RADIO
ESTIMATED 60 MPH TSTM GUST AT 106TH MAPLE.
1110 PM TSTM WND DMG OMAHA 41.26N 96.01W
05/10/2005 DOUGLAS NE AMATEUR RADIO
4-6 INCH DIAMETER TREE LIMBS DOWN ON ROAD AT 210TH MAPLE.
1145 PM HAIL 2 NW ASHLAND 41.06N 96.40W
05/10/2005 0.88 INCH SAUNDERS NE AMATEUR RADIO
&&
LANDSVORKThunderstorm Wind, Harrison
- When
- May 11, 2:00 AM CST
- Where
- Harrison County, 2 mi W of Mondamin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.717, -96.050
Thunderstorm wind gusts estimated at 60 mph caused some tree damage near Mondamin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Nebraska, May 11 to 12, 2005$109 million · F0 · 65 events
- Tornadoes and Hail in Kansas, May 11, 2005$350,000 · F2 · 20 events
- Tornado and Flash Flooding in Nebraska, May 11, 2005$161,000 · F1 · 44 events
- Winter Storm in South Dakota, May 11 to 12, 2005$500,000 · 12 events
- Lightning Strike in Missouri, May 11, 2005$200,000 · 1 event
- Lightning Strike in Missouri, May 11, 2005$100,000 · 1 event
- Flash Flood and Hail in Indiana, May 11, 20052.5 in hail · 46 events
- Flash Flooding and Hail in Kansas, May 11, 2005$7,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Illinois, May 11, 20051 injured · 1 in hail · 6 events
- Hail in Indiana, May 11, 20051.75 in hail · 14 events
- Tornadoes and Hail in Nebraska, May 11, 2005F0 · 13 events
- Tornado and Hail in Colorado, May 11, 2005$6,000 · F0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449378.